If you take too much supplemental or prescription vitamin D, it can lead to vitamin D toxicity. The main complication of this is moderate to severe hypercalcemia, which can cause symptoms like vomiting, increased thirst and frequent urination.
Vitamin D toxicity (hypervitaminosis D) happens when you have too much vitamin D in your body. It’s a rare complication that most often happens from taking higher-than-prescribed amounts of prescription vitamin D or too much of a self-prescribed over-the-counter (OTC) supplement.
Excess vitamin D leads to hypercalcemia (higher-than-normal levels of calcium in your blood), which is what causes symptoms.
Vitamin D toxicity usually isn’t life-threatening, but it can be quite harmful to your health. Severe cases can cause issues such as kidney failure, abnormal heart rhythm (arrhythmia), unsteady gait (ataxia) and confusion.
Vitamin D is an essential vitamin — a hormone, really — that your body uses for normal bone development and maintenance. Vitamin D also plays a role in your nervous system, musculoskeletal system and immune system. Your body converts the vitamin D that you consume into the “active” form of vitamin D. The active form helps your body absorb calcium.
You can get vitamin D in a variety of ways, including:
Vitamin D toxicity typically only happens from taking too much of a vitamin D supplement or prescription medication.
Vitamin D toxicity is rare. There are around 4,500 cases per year in the United States.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
The dose of vitamin D you need to take to produce toxic signs and symptoms varies greatly. It can occur with as little as 2,000 international units per day (IU/d) in susceptible people.
Healthy daily requirements for vitamin D include:
The maximum suggested daily requirement is 4,000 IU/d for healthy adults.
Talk to your healthcare provider if you’re concerned about your vitamin D intake. They can provide guidance on whether you should take a supplement and how much.
The symptoms of vitamin D toxicity are mainly due to hypercalcemia. They include:
Vitamin D toxicity most often results from taking too much prescription-strength vitamin D or too much of an over-the-counter vitamin D supplement. If you’re taking a vitamin D supplement, you should periodically get blood work to test your level of vitamin D.
Excessive sun exposure doesn’t cause vitamin D toxicity. Consuming too much vitamin D from your diet alone very rarely leads to vitamin D toxicity.
People who take prescription-strength vitamin D are at risk for vitamin D toxicity due to the high dose of the medication unless they check their levels periodically. Certain conditions may require high doses of vitamin D, including:
Healthcare providers rely on the following to diagnose vitamin D toxicity:
Treatment for vitamin D toxicity mainly involves lowering the level of calcium in your blood.
To do this, a healthcare provider will:
In rare cases, due to significant kidney damage, you may need hemodialysis to get rid of excessive calcium.
There are some steps you can take to prevent vitamin D toxicity, including:
The prognosis (outlook) for vitamin D toxicity is generally good with treatment. In most cases, people recover without any serious complications.
If you’ve been taking a vitamin D supplement and you develop symptoms of vitamin D toxicity, such as persistent increased thirst, frequent urination and nausea and vomiting, see a healthcare provider as soon as possible.
If you take prescription vitamin D, be sure to see your provider regularly so they can monitor your levels of vitamin D.
A note from Cleveland Clinic
Taking too much of a vitamin D supplement or prescription can lead to vitamin D toxicity. The good news is that this complication is relatively rare and usually doesn’t cause prolonged issues once it’s treated. If you have any questions about getting enough vitamin D or other nutrients, talk to your healthcare provider. They’re available to help you.
Last reviewed by a Cleveland Clinic medical professional on 02/21/2023.
Learn more about our editorial process.